Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 48, NWS San Angelo, TX

August 18, 2004Coke County, Texas

NWS San Angelo, TX issued this flash flood warning at Aug 18, 2004, 7:16 PM CDT for Coke County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2004, 7:16 PM CDT (00:16 UTC)
Expired
Aug 18, 2004, 11:15 PM CDT
In force
4 hr
Issued by
NWS San Angelo, TX
Area
Counties, with a storm outline in the text

County Coke County, TX

The radar

The San Angelo radar (KSJT), 59 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.3 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2004-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 583 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2004-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
583 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
1451 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KSJT 190019
FFWSJT
TXC081-190415-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
716 PM CDT WED AUG 18 2004

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  COKE COUNTY IN SOUTHWEST TEXAS

* UNTIL 1115 PM CDT

* AT 709 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  FLASH FLOODING FROM THUNDERSTORMS OVER ROBERT LEE AND EXTENDING 
  SOUTHWEST TOWARDS WATER VALLEY...MOVING NORTHEAST AT 25 MPH.

* THE THUNDERSTORM PRODUCING FLASH FLOODING WILL AFFECT THE 
  FOLLOWING AREA...
  THE AREA FROM ROBERT LEE TO BLACKWELL AND BRONTE

THE MAIN IMPACT WILL BE TO LOW WATER CROSSINGS...AND LOW LYING AREAS.

TURN AROUND DONT DROWN DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW SAFE PASSAGE.
REMEMBER...MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES.

LAT...LON 3177 10045 3178 10050 3180 10052 3185 10064
      3194 10058 3196 10058 3208 10051 3208 10024
      3202 10024

$$
1 follow-up statement
000 
WGUS74 KSJT 190215
FFSSJT
TXC081-190415-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
911 PM CDT WED AUG 18 2004

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR COKE COUNTY UNTIL 
1115 PM CDT...

AT 904 PM CDT...DOPPLER RADAR ESTIMATED THAT 2 TO 3 INCHES OF RAIN 
HAVE FALLEN OVER EASTERN COKE COUNTY SINCE 6 PM CDT...WITH 
ADDITIONAL RAINFALL UP TO 1 TO 2 INCHES EXPECTED BY 1115 PM CDT. 
THIS WILL CONTINUE TO PRODUCE FLOODING OF LOW WATER CROSSINGS AND 
POOR DRAINAGE AREAS.

THE AREA FROM SANCO TO ROBERT LEE AND EAST WILL LIKELY EXPERIENCE
AREAS OF FLASH FLOODING. 

REMEMBER...WHEN WATER COVERS THE ROAD...TURN AROUND...DONT DROWN.

MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES...ESPECIALLY AT 
NIGHT WHEN IT IS HARD TO TELL THE DEPTH OF THE WATER. DO NOT ATTEMPT 
TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY. 
NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT.

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 1:55 PM CDT, 5 hours 21 minutes earlier.

Area forecast discussion, Aug 18, 1:55 PM CDT, 5 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
155 PM CDT WED AUG 18 2004

.SHORT TERM...NOT AN EASY FORECAST...EXCEPT FOR TONIGHT.  RAIN
CHANCES LOOK VERY GOOD FOR THIS EVENING AND EARLY MORNING HOURS.
FIRST IMPULSE CURRENTLY MOVING ACROSS OUR AREA ENHANCING STORMS
ACROSS THE BIG COUNTRY.

NEXT IMPULSE OVER CENTRAL NM...EL PASO AND NORTHERN MEXICO...HAS
PRODUCED GOOD THUNDERSTORMS ACROSS THE TRANS PECOS AND BIG BEND.
THIS SHOULD BE OUR MAIN RAIN MAKER MAINLY BETWEEN 6 PM AND
MIDNIGHT.  WILL USE 70-80 POPS MOST AREAS TONIGHT.

&&

.LONG TERM...MODEL AGREEMENT IS NON-EXISTENT AFTER TONIGHT.  GFE
DRIES OUT AREA AS TROF MOVES EAST.  AVN HOLDS MOISTURE IN.
VACILLATED THROUGH THE MORNING ON HOW TO HANDLE DIFFERENCE...A LOOK
AT THE SURFACE OBS FOUND FRONTAL NORTHERLY WINDS AS FAR SOUTH AS
NORTHWESTERN KS.  ANOTHER FACTOR CONSIDERED WAS TROPICAL
MOISTURE MOVING UP ALONG THE EAST COAST OF MEXICO...AS THAT MOISTURE
MOVES NORTH ALONG THE TEXAS COAST ON TOMORROW...AND SURFACE WINDS
ACROSS NORTH CENTRAL TEXAS SHIFT MORE EAST LATE
THURSDAY/FRIDAY...WE MAY TAP SOME OF THAT MOISTURE. ANOTHER
FACTOR IS THAT SURFACE MOISTURE ACROSS THE AREA DOES NOT DECREASE
AFTER THE TROF PASSES.

SO WITH THAT AND CONSENSUS WITH SURROUNDING OFFICES...HAVE
EXTENDED POPS INTO THURSDAY...WITH BEST CHANCES NORTH.

LOW CONFIDENCE IN EXTENDED FORECAST...WITH CHANCES OF RAIN THROUGH
THE PERIOD...AND CONTINUED CHANCES FOR COOLER THAN NORMAL
TEMPERATURES.  WILL AUGUST CONTINUE ITS COOL PATTERN?

OKAY NUMBERS FREAK...HERE ARE SOME AMAZING AUGUST WEATHER STATS...IN
A MONTH WERE WE TYPICALLY SEE 90 DEGREE READING EVERY DAY...ABILENE
HAS HAD ONLY 7 90 DEGREE DAYS...AND SAN ANGELO 9.  ABILENE HAS HAD
BELOW AVERAGE THE DAILY TEMPERATURES FOR 83 PERCENT OF THE MONTH OF
AUGUST...SAN ANGELO HAS BEEN BELOW AVERAGE FOR 55 PERCENT OF THE
MONTH.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE     71  87  71  88/  80  40  40  20
SAN ANGELO  71  89  71  91/  70  30  20  30
JUNCTION    70  89  71  90/  60  30  20  30

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

25
Hazardous weather outlook, Aug 18, 2:18 PM CDT, 4 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
218 PM CDT WED AUG 18 2004

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140-
154-155-168>170-191917-
BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX-
FISHER TX-HASKELL TX-IRION TX-JONES TX-KIMBLE TX-MASON TX-
MCCULLOCH TX-MENARD TX-NOLAN TX-RUNNELS TX-SAN SABA TX-SCHLEICHER TX-
SHACKELFORD TX-STERLING TX-SUTTON TX-TAYLOR TX-THROCKMORTON TX-
TOM GREEN TX-
218 PM CDT WED AUG 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS.

.DAY ONE...
THUNDERSTORMS WILL OCCUR ACROSS WEST CENTRAL TEXAS THIS AFTERNOON
THROUGH TONIGHT. ORGANIZED SEVERE WEATHER IS NOT EXPECTED.
HOWEVER...THUNDERSTORMS WILL PRODUCE DANGEROUS LIGHTNING AND A FEW
STORMS MAY PRODUCE SMALL HAIL AND WIND GUSTS TO 45 MPH. BRIEF HEAVY
RAIN WILL ALSO OCCUR AND COULD CAUSE FLOODING OF LOW WATER CROSSINGS.

.DAYS TWO THROUGH SEVEN...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY AFTERNOON
ACROSS MOST OF WEST CENTRAL TEXAS AS A STRONG UPPER LEVEL SYSTEM
APPROACHES THE AREA. THE MAIN THREATS WILL BE HAIL AND STRONG WINDS.
A CHANCE OF THUNDERSTORMS WILL CONTINUE INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE NECESSARY THURSDAY AFTERNOON.

09

In the hours before

Special weather statement, Aug 18, 4:14 PM CDT, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
414 PM CDT WED AUG 18 2004

TXZ049-054-064>066-071>073-098-099-113-114-127-128-139-140-154-155-
182213-
BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-FISHER TX-
HASKELL TX-IRION TX-JONES TX-MCCULLOCH TX-NOLAN TX-RUNNELS TX-
SAN SABA TX-SHACKELFORD TX-STERLING TX-TAYLOR TX-THROCKMORTON TX-
TOM GREEN TX-
414 PM CDT WED AUG 18 2004

...THUNDERSTORMS PRODUCING VERY HEAVY RAIN AND MOVING NORTH ACROSS
WEST CENTRAL TEXAS...

AT 420 PM CDT...NATIONAL WEATHER SERVICE RADAR SHOWED THE LEADING
EDGE OF A LARGE AREA OF SCATTERED THUNDERSTORMS...PRODUCING VERY
HEAVY RAIN...THAT EXTENDED FROM COLORADO CITY TO SWEETWATER TO 15
MILES SOUTHWEST OF ABILENE TO LAKE BROWNWOOD.  THESE STORMS WERE
MOVING NORTH AT 20 MPH.

THE MORE INTENSE STORMS WILL PRODUCE HEAVY RAIN THAT CAN CAUSE
LOCALIZED FLOODING OF LOW LYING AREAS.  IN ADDITION...THE STRONGER
STORMS CAN PRODUCE SMALL HAIL...WIND GUST TO NEAR 45 MPH...AND DEADLY
CLOUD TO GROUND LIGHTNING.

THESE STORMS WILL CONTINUE THROUGH THE LATE AFTERNOON AND EVENING
HOURS.

USE EXTREME CAUTION IN THE VICINITY OF THESE STORMS.  REMEMBER...IF
YOU COME TO A FLOODED LOW WATER CROSSING...TURN AROUND...DONT DROWN.
Special weather statement, Aug 18, 5:49 PM CDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
549 PM CDT WED AUG 18 2004

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140-
154-155-168>170-182348-
BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX-
FISHER TX-HASKELL TX-IRION TX-JONES TX-KIMBLE TX-MASON TX-
MCCULLOCH TX-MENARD TX-NOLAN TX-RUNNELS TX-SAN SABA TX-SCHLEICHER TX-
SHACKELFORD TX-STERLING TX-SUTTON TX-TAYLOR TX-THROCKMORTON TX-
TOM GREEN TX-
549 PM CDT WED AUG 18 2004

...THUNDERSTORMS PRODUCING VERY HEAVY RAIN CONTINUES ACROSS
WEST CENTRAL TEXAS...

AT 555 PM CDT...NATIONAL WEATHER SERVICE RADAR SHOWED AN AREA OF RAIN
CONTINUING TO PRODUCE VERY HEAVY RAIN FROM SWEETWATER SOUTH TO
STERLING CITY AND ROBERT LEE.  ANOTHER AREA OF HEAVY RAIN STRETCHED
FROM WINTERS TO BROWNWOOD TO RICHLAND SPRINGS TO GRAPE CREEK.

THESE HEAVY RAIN PRODUCERS WERE MOVING NORTH AT 20 MPH...AND
WILL PRODUCE ISOLATED AMOUNTS OF 1 TO 2 INCHES OF RAIN PER
HOUR.  THIS HEAVY RAIN COULD PRODUCE LOCALIZED FLOODING OF
LOW LYING AREAS.

REMEMBER...IF YOU COME ACROSS A FLOODED LOW LYING AREA...TURN
AROUND...DONT DROWN.
Special weather statement, Aug 18, 6:29 PM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
629 PM CDT WED AUG 18 2004

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140-
154-155-168>170-190028-
BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX-
FISHER TX-HASKELL TX-IRION TX-JONES TX-KIMBLE TX-MASON TX-
MCCULLOCH TX-MENARD TX-NOLAN TX-RUNNELS TX-SAN SABA TX-SCHLEICHER TX-
SHACKELFORD TX-STERLING TX-SUTTON TX-TAYLOR TX-THROCKMORTON TX-
TOM GREEN TX-
629 PM CDT WED AUG 18 2004

...THUNDERSTORMS PRODUCING VERY HEAVY RAIN CONTINUES ACROSS
WEST CENTRAL TEXAS...

AT 630 PM CDT...NATIONAL WEATHER SERVICE RADAR SHOWED THUNDERSTORMS
CONTINUING TO PRODUCE VERY HEAVY RAIN 15 MILES EAST OF SWEETWATER TO
NOLAN SOUTH TO ROBERT LEE...WATER VALLEY...AND SAN ANGELO.

THESE HEAVY RAIN PRODUCERS WERE MOVING NORTH AT 20 MPH...AND
WILL PRODUCE ISOLATED AMOUNTS OF 1 TO 2 INCHES OF RAIN PER
HOUR.  THIS HEAVY RAIN COULD PRODUCE LOCALIZED FLOODING OF
LOW LYING AREAS.  WATCH OUT FOR DANGEROUS CLOUD TO GROUND LIGHTNING.

THE STRONGEST STORM MAY ALSO PRODUCE SMALL HAIL.

REMEMBER...IF YOU COME ACROSS A FLOODED LOW LYING AREA...TURN
AROUND...DONT DROWN.

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 2:55 AM CDTFlash Flood WarningSJTMenard3 hr
Aug 19, 5:15 AM CDTSevere Thunderstorm WarningSJTSan Saba45 min
Aug 19, 7:56 AM CDTFlash Flood WarningSJTBrown4 hr
Aug 19, 3:38 PM CDTFlash Flood WarningSJTBrown3 hr
Aug 19, 5:16 PM CDTFlash Flood WarningSJTColeman119 min
Aug 19, 6:15 PM CDTFlash Flood WarningSJTMcCulloch, San Saba4 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.